Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 9, NWS Corpus Christi, TX

May 31, 2009Webb County, Texas

NWS Corpus Christi, TX issued this tornado warning at May 31, 2009, 9:17 PM CDT for Webb County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2009, 9:17 PM CDT (02:17 UTC)
Expired
May 31, 2009, 9:45 PM CDT
In force
28 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

County Webb County, TX

The radar

The Laughlin AFB radar (KDFX), 182 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1405 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1890 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KCRP 010217
TORCRP
TXC479-010245-
/O.NEW.KCRP.TO.W.0009.090601T0217Z-090601T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
917 PM CDT SUN MAY 31 2009

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL WEBB COUNTY IN SOUTH TEXAS...

* UNTIL 945 PM CDT

* AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE TRY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
916 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             13 N RUSHVILLE          42.90N 102.47W
05/31/2009  E0.50 INCH       SHERIDAN           NE   PUBLIC          

0424 PM     HAIL             9 N RUSHVILLE           42.84N 102.47W
05/31/2009  E0.50 INCH       SHERIDAN           NE   PUBLIC          

0432 PM     HAIL             3 SE SPARKS             42.90N 100.23W
05/31/2009  E0.50 INCH       CHERRY             NE   TRAINED SPOTTER 

            STORM SPOTTER REPORTED HAIL 1/4 INCH TO 1/2 INCH IN SIZE.


0434 PM     HAIL             9 NE GORDON             42.90N 102.08W
05/31/2009  E0.50 INCH       CHERRY             NE   PUBLIC          

            PUBLIC REPORTED HAIL COVERING THE GROUND.

0449 PM     HAIL             3 E GORDON              42.81N 102.14W
05/31/2009  E0.88 INCH       SHERIDAN           NE   FIRE DEPT/RESCUE

0514 PM     HAIL             7 SE GORDON             42.73N 102.11W
05/31/2009  E0.50 INCH       SHERIDAN           NE   PUBLIC          

            PUBLIC REPORTED HAIL LASTED FOR FIVE MINUTES.

0550 PM     HAIL             9 N BROWNLEE            42.42N 100.62W
05/31/2009  E0.25 INCH       CHERRY             NE   PUBLIC          

            PEA SIZE HAIL FOR ABOUT 15 MINUTES ACCOMPANIED BY HEAVY 
            RAIN.

0809 PM     HAIL             1 SE HERSHEY            41.15N 100.99W
05/31/2009  E0.50 INCH       LINCOLN            NE   PUBLIC          

            PUBLIC REPORTED HEAVY RAIN WITH HAIL AT OBSERVATION.

0819 PM     HAIL             3 SE HERSHEY            41.13N 100.96W
05/31/2009  E0.50 INCH       LINCOLN            NE   PUBLIC          

            PUBLIC REPORTED HEAVY RAIN WITH A FEW MARBLE SIZED HAIL 
            STONES.

0828 PM     HAIL             8 W NORTH PLATTE        41.13N 100.93W
05/31/2009  E1.00 INCH       LINCOLN            NE   BROADCAST MEDIA 

            MEDIA REPORTS QUARTER SIZE HAIL WITH HEAVY RAIN OVER THE 
            INTERSTATE.

0828 PM     HAIL             3 SE HERSHEY            41.13N 100.96W
05/31/2009  E1.00 INCH       LINCOLN            NE   PUBLIC          

            PUBLIC REPORTED QUARTER SIZED HAIL NEAR INTERSTATE 80.

0906 PM     HAIL             9 E ALMERIA             41.83N 99.37W 
05/31/2009  E0.50 INCH       LOUP               NE   PUBLIC          

            PUBLIC REPORTED 1/2 INCH HAIL WITH STRONG WINDS ESTIMATED
            AT 40 MPH.


&&

$$

SJACOBS
2 follow-up statements
000 
WWUS54 KCRP 010231
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
931 PM CDT SUN MAY 31 2009

TXC479-010245-
/O.CON.KCRP.TO.W.0009.000000T0000Z-090601T0245Z/
WEBB-
931 PM CDT SUN MAY 31 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR WEST
CENTRAL WEBB COUNTY...

AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR COLUMBIA BRIDGE...
OR 21 MILES NORTHWEST OF LAREDO...MOVING SOUTH AT 15 MPH.

LAT...LON 2787 9967 2765 9949 2760 9956 2760 9958
      2764 9961 2763 9967 2766 9968 2765 9971
      2772 9977 2774 9981 2777 9982 2777 9985
      2786 9988
TIME...MOT...LOC 0230Z 356DEG 15KT 2772 9977

$$

JM
000 
WWUS54 KCRP 010247
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
947 PM CDT SUN MAY 31 2009

TXC479-010256-
/O.EXP.KCRP.TO.W.0009.000000T0000Z-090601T0245Z/
WEBB-
947 PM CDT SUN MAY 31 2009

...THE TORNADO WARNING FOR WEST CENTRAL WEBB COUNTY HAS EXPIRED...

THE STORM THAT PROMPTED THE TORNADO WARNING HAS MOVED SOUTH INTO 
MEXICO AND HAS WEAKENED. THUS THE WARNING HAS BEEN ALLOWED TO 
EXPIRE. 

LAT...LON 2787 9967 2765 9949 2760 9956 2760 9958
      2764 9961 2763 9967 2766 9968 2765 9971
      2772 9977 2774 9981 2777 9982 2777 9985
      2786 9988
TIME...MOT...LOC 0231Z 356DEG 15KT 2772 9977

$$

JM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this tornado warning went out at May 31, 7:00 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 31, 7:00 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
700 PM CDT SUN MAY 31 2009

.DISCUSSION...THE STORM MOVEMENT IS VERY SLOW MOVING ACROSS THE
RIO GRANDE PLAINS WITH VERY HEAVY RAINFALL DEVELOPING. UPDATED
ZONES TO INCREASE POPS ACROSS THE BRUSH COUNTRY AND ADD LOCALLY
HEAVY RAIN POSSIBLE WORDING IN THESE ZONES AS WELL.

&&

.PREV DISCUSSION... /ISSUED 559 PM CDT SUN MAY 31 2009/

DISCUSSION...WEAK UPPER LEVEL SHORT WAVE TROF WILL CONTINUE TO
PERSIST OVER THE RIO GRANDE PLAINS THIS EVENING PROVIDING A
WEAKNESS IN THE UPPER LEVEL PATTERN FOR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS MAINLY WEST OF HIGHWAY 281. MCS HAS
DEVELOPED NEAR EAGLE PASS AND EL INDIO AND IS ANTICIPATED TO
PROPAGATE SOUTHEASTWARD THROUGH THE EVENING HOURS. ANOTHER
CONGLOMERATE OF CLUSTERING SHOWERS AND THUNDERSTORMS HAS DEVELOPED
OVER THE RIO GRANDE FROM RIO GRANDE CITY TO ZAPATA. THIS CLUSTER
IS EXPECTED TO PUSH NORTHWARD AS THE EVENING PROGRESSES. THESE TWO
AFOREMENTIONED CONVECTIVE AREAS ARE EXPECT TO CONVENE OVER BRUSH
COUNTRY AND PERSIST THROUGH THE EVENING HOURS WITH LINGERING
ISOLATED CONVECTION AFTER MIDNIGHT IMMEDIATELY ALONG THE RIO
GRANDE RIVER.

JUST ON THE OTHER SIDE OF THE RIVER IN MEXICO IS MOISTURE LADEN
ATMOSPHERE WITH CAPES EXCEEDING 2500 J/KG WITH A PRONOUNCED
THETA-E RIDGE ACROSS THE NW ARM OF TAMAULIPAS. THIS GIVES CREDENCE
TO PROLONGED CONVECTION THROUGH THE EVENING. MADE UPDATES TO THE
TEXT PRODUCTS AND GRIDS TO REFLECT THESE CHANGES.

PREV DISCUSSION... /ISSUED 344 PM CDT SUN MAY 31 2009/

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...WATER VAPOR IMAGERY/
STREAMLINES DEPICT A WEAK UPPER TROUGH WITH AXIS OVR THE WRN CWFA.
MSAS DEPICTS AN APPARENT CORRESPONDING SFC TROUGH ALONG THE RIO
GRANDE. CONCUR WITH THE ECMWF/GFS WITH RESPECT TO THE TIMING/PSN OF
THIS UPPER SYSTEM WHICH IS PROGD TO REMAIN QUASI-STATIONARY TNGT AND
MOVE SLOWLY EWD MONDAY. THE ECMWF/GFS PROG MSTR TO REMAIN LIMITED
OVR THE ERN CWFA EARLY MONDAY WITH MSTR INCREASING FROM WEST TO EAST
ACRS THE CWFA. VISIBLE IMAGERY DEPICTS DEVELOPING CU OVR THE
WRN/NERN CWFA. ALTHOUGH LAPS ANALYSIS REVEALS THAT CIN HAS INCREASED
SOMEWHAT OVR THE EXTREME WRN CWFA DRG THE 17-18Z PERIOD...
ANTICIPATE LOWER CIN LATER THIS AFTN BEFORE INCREASING SIGNIFICANTLY
BY 03Z (BASED ON THE NAM). THE COMBINATION OF WEAK UPPER/SFC FORCING
AND MSTR/INSTABILITY MAY RESULT IN ISOLD CONVECTION OVR THE EXTREME
WEST THIS EVENING. THE COMBINATION OF MSTR/INSTABILITY/LIMITED
CIN/UPPER FORCING WL CONTRIBUTE TO ISOLD CONVECTION MON AFTN...ESP
OVR THE CNTRL/WRN CWFA. AFTER CIN INCREASES SIGNIFICANTLY OVR LAND
MONDAY NGT...THE REGION OF ISOLD CONVECTION WL SHIFT EWD TO THE
COASTAL WATERS. UPPER LEVEL CLOUDS/SLIGHTLY DEEPER LOWER LEVEL MSTR
DECREASES CONFIDENCE IN SIGNIFICANT FOG OVERNIGHT.

MARINE...AN UPPER LEVEL TROUGH IS EXPECTED TO PROVIDE LIFT/MSTR TO
THE WATERS BEGINNING MONDAY NGT AND COMBINE WITH EXPECTED LOW
CIN/SIGNIFICANT CAPE TO GENERATE AT LEAST ISOLD CONVECTION. YET...
SUSTAINED WIND/SEAS EXPECTED TO REMAIN BELOW THE SCEC CATEGORY.

LONG TERM (TUESDAY THROUGH SUNDAY)...UNCERTAINTIES STILL WITH POPS
TUESDAY AND WEDNESDAY...GIVEN THE MODEL DIFFERENCES WITH RESPECT TO
MID/UPPER LEVEL WEAKNESS AND PLACEMENT OF HIGHER MOISTURE POOL. HAVE
KEPT THE LOW 20-30% POPS GOING FOR EASTERN 2/3RDS OF THE CWA TUE/WED.
ECMWF AND GFS IN SLIGHTLY BETTER AGREEMENT WITH POSITION OF WEAK
BOUNDARY NOW ON THURSDAY. POTENTIAL FOR MCS DEVELOPMENT WEDNESDAY
NIGHT...AHEAD OF THE BOUNDARY APPEARS LOW...BUT HAVE MAINTAINED LOW
POPS ACROSS THE NORTHERN AND FAR WESTERN COUNTIES TO ACCOUNT FOR
WEAK NORTHWEST STEERING FLOW SHOULD ANYTHING DEVELOP. CONTINUED TO
BROADBRUSH 20 POPS IN THE AREA FOR THURSDAY AS THE FRONT WASHES OUT
OVER THE CWA.

MODELS DO AGREE WELL WITH RIDGE ALOFT BUILDING INTO THE AREA FRIDAY
THROUGH NEXT WEEKEND. EXPECT MOSTLY SUNNY AND WARM CONDITIONS NEXT
WEEKEND. RAISED MAX TEMPS A COUPLE MORE DEGREES FRIDAY THROUGH
SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    71  88  73  90  74  /  10  10  10  20  20
VICTORIA          67  89  70  91  71  /  10  10  10  30  20
LAREDO            74  93  77 100  77  /  60  20  20  10  10
ALICE             70  90  71  93  72  /  20  20  20  30  10
ROCKPORT          73  84  76  89  77  /  10  10  10  20  20
COTULLA           69  91  71  95  73  /  60  20  20  10  10
KINGSVILLE        70  90  72  92  74  /  20  10  10  20  20
NAVY CORPUS       74  84  75  88  77  /  10  10  10  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

SC/70...SHORT TERM
JM/75...LONG TERM
Hazardous weather outlook, May 31, 5:45 AM CDT, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
545 AM CDT SUN MAY 31 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
545 AM CDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 31, 6:21 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
621 PM CDT SUN MAY 31 2009

TXZ229-239-240-010015-
DUVAL-LA SALLE-WEBB-
621 PM CDT SUN MAY 31 2009

...A STRONG THUNDERSTORM WAS AFFECTING DUVAL...LA SALLE AND WEBB
COUNTIES...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AGUILARES...OR 13 MILES WEST OF MIRANDO
CITY...MOVING NORTH AT 5 MPH. SMALL HAIL...AND WINDS 40 TO 50 MPH
ARE EXPECTED WITH THIS STORM.

OTHER STRONG STORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWEST WEBB
AND SOUTHWEST LASALLE COUNTIES PRODUCING VERY HEAVY RAINFALL...
DEADLY CLOUD TO GROUND LIGHTNING...STRONG GUSTY WINDS AND SMALL
HAIL. THESE STORMS WERE MOVING SOUTHEAST AT 10 TO 15 MPH.

JM
Special weather statement, May 31, 7:47 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
747 PM CDT SUN MAY 31 2009

TXZ239-010145-
WEBB-
747 PM CDT SUN MAY 31 2009

...STRONG THUNDERSTORMS AFFECTING SOUTHWEST WEBB COUNTY...

AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS ALONG I-35 FROM NEAR ORVIL TO LAREDO
AND THEN SOUTH TO RIO BRAVO. THE INDIVIDUAL STORMS WERE MOVING
NORTHEAST AT 5 MPH...HOWEVER THESE STORMS SHOULD CONTINUE TO DEVELOP
TOWARD THE WEST AND WILL IMPACT THE CITY OF LAREDO.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

JM
Local storm report, May 31, 9:05 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
905 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             6 NNE LAS TIENDAS       27.98N 99.60W
05/31/2009  E0.88 INCH       WEBB               TX   TRAINED SPOTTER

            COCORAHS OBSERVER REPORT

0850 PM     TSTM WND GST     6 NNE LAS TIENDAS       27.98N 99.60W
05/31/2009  E60.00 MPH       WEBB               TX   TRAINED SPOTTER

            REPORT BY COCORAHS OBSERVER

&&

SCORDERO

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:32 PM CDTSevere Thunderstorm WarningCRPWebb58 min
May 31, 8:27 PM CDTTornado WarningCRPWebb63 min
May 31, 8:52 PM CDTSevere Thunderstorm WarningCRPWebb53 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.